Mixing Dietary Supplements and Medications? Read This Warning!

FREECASE EVALUATION

Fill out the form below to submit your inquiry

, Mixing Dietary Supplements and Medications?  Read This Warning!

, Mixing Dietary Supplements and Medications?  Read This Warning!

The Food and Drug Administration is issuing a “Consumer Alert” to anyone mixing over the counter or prescription medications with vitamins, minerals, or other dietary supplements. FDA researchers say you may be doing more harm than good. Combining dietary supplements and medications could have dangerous and even life-threatening effects. Depending on the medication involved, the results can be serious. By law, the FDA is not required to review supplements for effectiveness (like it does for prescription and OTC medications) before they enter the market. Dietary supplements are reviewed by the FDA on the ingredient’s safety—but not its effectiveness.

Robert Mozersky, a medical officer at the Food and Drug Administration (FDA) says, “Some dietary supplements may increase the effect of your medication, and other dietary supplements may decrease it.”

According to Dr. Daniel Niedes, from the Cleveland Clinic, mixing medication with supplements could lead to liver or kidney dysfunction as the kidneys and the liver act as the body’s two main filters. Other side effects can also occur.

Researchers at the FDA say dietary supplements can change absorption, metabolism, or excretion of medication and as a result impact the potency and effectiveness of the medication. While the right combination between medications and supplements may increase the effectiveness of the medication, the wrong combo may not just reduce the medication’s value, but could be responsible for life-threatening results.

For example, a popular blood thinner prescription, warfarin, mixed with herbal supplements such as ginkgo biloba, and/or supplements like aspirin and vitamin E can each thin the blood. Taking any of these products in combination with each other may increase the potential for internal bleeding or stroke.

If you are taking dietary supplements or herbals/ botanicals along with prescription or over-the-counter medications, you should discuss it with your health care professional or pharmacist. Many people are unaware of the dangers of mixing dietary supplement with medication. They feel that because a product is “natural” it can’t hurt them. Not so. Mozersky says, “Natural does not always mean safe. Many weight loss products claim to be “all-natural” or “herbal,” but their ingredients may interact with medications or may be dangerous for people with certain medical conditions.”

The next time you visit your health care professional’s office, either prepare a list of all the dietary supplements and medications (along with dosage and how often you take it) or throw them into a bag and bring them with you to your doctor. Ask your doctor if what you are taking is okay in combination with each other.

The Webmd website has an interaction checker to check whether it’s dangerous or okay to take certain medications together. Click here.

Of course, follow the information in their disclaimer. “DISCLAIMER: The information contained herein should NOT be used as a substitute for the advice of an appropriately qualified and licensed physician or other health care provider. The information provided here is for informational purposes only. This tool may not cover all possible drug interactions. Please check with a physician if you have health questions or concerns. Although we attempt to provide accurate and up-to-date information, no guarantee is made to that effect.

Back To Top